Pennsylvania, 2005

Winter Storm in Pennsylvania, April 2 to 3, 2005

April 2 to 3, 2005 · NWS CLE · 3 events in 3 counties and zones

A strong area of low pressure moved northeast from Texas to western Pennsylvania during the early morning hours of the 2nd. Heavy wet snow fell across northwest Pennsylvania during the day on the 2nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure moved northeast from Texas to western Pennsylvania during the early morning hours of the 2nd. Heavy wet snow fell across northwest Pennsylvania during the day on the 2nd. The wet snow, in combination with strong winds, brought down many trees and power lines causing thousands of homes to lose power. Blizzard like conditions were observed at times. The snow continued through the evening of the 2nd. As the low pulled away, strong north to northwest winds developed behind the low center allowing lake effect snow to quickly intensify during the early morning hours of the 3rd. Gusty winds to 30 mph were reported across Northwest Pennsylvania. Officially, 14.8 inches of snow fell at Erie International Airport. Some of the higher snowfall totals included; 33 inches at Colt Station (Erie County), 22 inches in Amity Township (Erie County), 21.9 at Franklin Center (Erie County) and 16.5 inches in Cambridge Springs (Crawford County). During the event, hundreds of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 2, 2:00 AM EST, 6 hours earlier.

Area forecast discussion, Apr 2, 2:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
200 AM EST SAT APR 2 2005

.SHORT TERM (TDA THRU SUN)...
LO OVR WVA AND MVG SLOLY TO PA.  TDA SHD BE MSTLY R WITH SNW
MXG...SAME FOR TNGHT THEN CHGG TO SNW AND GRDLY TAPERING OFF IN THE
W.  SNW AMTS TDA < OR = AN IN.  TNGHT 2-4 ERN OH/NW PA 1-3 REST XCPT
< AN IN W.  WND ADV RMNS IN EFFECT.

&&

.LONG TERM (MON THRU FRI)...
WARMER AIR STILL PROGGED TO COME NORTH TUESDAY AND WEDNESDAY. MODELS
HINT THAT WEAK COLD FRONT FROM SUNDAY NIGHT MAY LAY ACROSS FCST AREA
OR JUST TO THE SOUTH AS A  WEAK BACK DOOR BOUNDARY FOR A WHILE. AT
THIS POINT I WILL GUESS THAT THIS WOULD NOT MAKE MUCH OF A
DIFFERENCE IN FCST EXCEPT TO SLOW DOWN THE WARM UP A BIT WITH
PERHAPS A FEW CLOUDS AND A LAKE BREEZE MONDAY. DEEPENING TROUGH OVER
NATIONS MIDSECTION ALMOST NEGATIVE ON NEW MODELS BY WEDNESDAY
EVENING AND CDFNT SHOULD MOVE SLOWLY ACRS FCST AREA PRIMARILY WED
NGT ALTHOUGH SHOWERS COULD SLIP INTO W HALF OF FCST AREA WEDNESDAY
AFTRN. MODELS PLAYING DARTS WITH UPPER LOW THAT IS PROGGED LATER IN
THE WEEK. NEW GFS DIGGING UPPER LOW AND CUTTING IT OFF OVER SOUTHERN
STREAM...EVENTUALLY ENTIRELY SOUTH OF FCST AREA. OLD ECMWF AND
CANADIAN STILL A BIT FARTHER NORTH. NCEP/HPC SEEMS TO FAVOR LOCATION
A BIT FARTHER NORTH AND KEEPS CHC SHOWERS. CLIMATOLOGY FAVORS CUT
OFF LOWS THIS TIME OF YEAR BUT WITH DRIER AIR AND HIGHER HEIGHTS THE
INFLUENCE OF THESE SYSTEMS GETS MORE LIMITED ESPECIALLY WHEN CUT OFF
FROM THE GULF SO POSTION OF LOW PRETTY IMPORTANT. WL KEEP FRI DRY
FOR NOW.

&&

.AVIATION (00Z-00Z)...
LOW PRESSURE SYSTEM ERN TN FORECAST TO MOVE TO NEAR THE WEST
VIRGINIA PANHANDLE BY 24 HOUR POINT. RAIN EXTENDS FROM CENTRAL OHIO
SOUTH ACROSS THE OHIO AND TENNESSEE VALLEYS.  ALL PRECIPITATION IS
RAIN...WITH JUST SPRINKLES FROM DAYTON NORTH AT THIS TIME.
OVERNIGHT THE RAIN WILL PUSH NORTH AND ENVELOP THE ENTIRE FORECAST
AREA.  COULD SEE A MIX OF RAIN/SNOW TOWARD DAYBREAK BUT EXPECT
PRECIP TO REMAIN PREDONIMIATELY RAIN ACROSS FORECAST AREA TONIGHT
AND SATURDAY MORNING.  EXPECT A GRADUAL CHANGEOVER TO SNOW STARTING
IN WESTERN OHIO SATURDAY AFTERNOON...CHANGING TO ALL SNOW ACROSS THE
ENTIRE AREA BY THIS TIME SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...WIND ADVISORY NW AND N CENTRAL OH WEST OF INTERSTATE 71 SAT
AFTERNOON.
.PA...NONE.

&&
SHORT TERM...21
LONG TERM...KOSARIK
AVIATION...DJB
Hazardous weather outlook, Apr 2, 6:14 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
614 AM EST SAT APR 2 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031114-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
614 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHWEST AND NORTH
CENTRAL OHIO FROM 1 PM TO 7 PM TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Southern Erie

When
April 2, 8:00 AM EST to April 3, 5:00 PM EST
Where
Southern Erie forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
April 2, 8:00 AM EST to April 3, 5:00 PM EST
Where
Crawford forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
April 2, 8:00 AM EST to April 3, 5:00 PM EST
Where
Northern Erie forecast zone
Property damage
$450,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447648, 5448754, 5448755.